Minnesota, 2016

Winter Storm in Minnesota, December 16 to 17, 2016

December 16 to 17, 2016 · NWS FSD · 8 events in 8 counties and zones

Snow accumulated 4 to 10 inches over southwest Minnesota during the day and nighttime hours of December 16th, continuing through the morning of December 17th. Generally light winds at the start of the snowfall increased to northerly at around 20 mph with gusts to 30 mph during the night.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow accumulated 4 to 10 inches over southwest Minnesota during the day and nighttime hours of December 16th, continuing through the morning of December 17th. Generally light winds at the start of the snowfall increased to northerly at around 20 mph with gusts to 30 mph during the night. The winds and falling temperatures caused wind chills to drop to dangerous levels of 20 to 25 below zero while snow was falling. The winds also caused drifting snow and areas of blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 16, 5:42 AM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Dec 16, 5:42 AM CST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
542 AM CST Fri Dec 16 2016

.SHORT TERM...(Today and Tonight)
Issued at 337 AM CST Fri Dec 16 2016

Early morning will be spent waiting for snow to develop out to our
west and southwest as a broad trough moves south into the Northern
Rockies and interacts with a more subtle wave sliding east out of
the Central Rockies. These features will lead to strengthening of a
mid level front over southwest South Dakota/northwest Nebraska this
morning, which models have consistently shown will lead to a quickly
developing snow band to our southwest over the next few hours. The
enhancement in mid level frontogenesis then expands east-northeast
into our forecast area, and most recent models have drifted a little
farther back to the south than the last couple of runs, placing the
strongest frontogenesis back between Highway 14 and Interstate 90 by
18z-21z this afternoon. May have to watch far southern parts of the
area toward Sioux City for potential of freezing drizzle as stratus
in the central Plains expands northward. However, at this time the
risk does not appear great enough to include mention in the forecast.

The southward shift also leads to slightly cooler temperatures
aloft, though not a fully dendritic column, with a warm nose in the
thermal profile between 750-600mb layer where the strongest frontal
lift resides. This could hold down snow ratios a bit from model
projections, but still looking at a southward shift in some higher
precipitation/snowfall amounts. Sioux Falls proper may end up just
marginally reaching warning criteria snow amounts, but the southward
shift brings greater confidence in northern portions of Minnehaha
County and our MN I-90 corridor counties hitting that level, so have
added the remainder of I-90, as well as Hutchinson County into the
Winter Storm Warning. Still generally looking for 6-9 inch amounts
within the warning, with the bulk of the snow falling between noon
and around 10 pm. Frontogenesis weakens quite a bit by 17/00Z, but
still a tight mid-level thermal gradient to aid in broad lift across
the area, so may see a transition from a band of moderate-heavy snow
within the warning area early-mid afternoon, to a broader area of
light to moderate snow persisting through the evening.

Focus gradually shifts to southeast half of the forecast area by
late evening into the overnight hours as the northern stream wave
continues pushing southeast and another subtle wave slides northeast
through Nebraska. Could see brief enhancement to snowfall southeast
of Vermillion-Spencer Iowa line late tonight with a quick increase
in frontogenesis as these two waves again interact. However, system
appears to have less moisture to work with by this time, so still
not anticipating much more than 2-4 inches of total snowfall in this
area through Saturday morning. Winds will increase as they swing
around to the north behind the departing surface wave tonight, and
expect fairly widespread drifting given the expected dry nature of
the snowfall. However, forecast soundings not showing a very deep
mixed layer that would allow for stronger wind gusts which could
more easily loft snow already on the ground, so further visibility
restrictions due to blowing snow should be limited. Thus will stick
with just patchy blowing snow wording, with primary impacts in the
warning and advisory areas coming from the falling snow.

As far as temperatures, should warm a few degrees today, though will
be limited by widespread cloud cover and increasing precipitation.
As winds switch around the north this evening, temperatures will
begin their fall toward sub-zero readings which will then persist in
some areas through the weekend.

.LONG TERM...(Saturday through Thursday)
Issued at 337 AM CST Fri Dec 16 2016

Light snow will linger over the southeastern portions of our CWA
into Saturday morning with waning frontogenesis over the area.
Northwesterly winds will continue to be gusty through the day, and
boosted winds a bit over Superblend. With that, will see patchy
blowing snow into the afternoon, mainly over northwestern IA and
southwestern MN. Strong cold air advection will be occurring behind
the exiting system and temperatures will be slowly falling through
the day, running around 5 below to 10 below zero by the afternoon.
This combined with the aforementioned winds will result in wind
chills near 30 below zero.

Surface high pressure builds across the region on Saturday night
with clearing skies and dying winds. This in combination with
freshly fallen snow will result in bitterly cold temperatures, as
readings fall to near 20 below to 25 below zero. Although winds will
be relatively light overnight, wind chills will still be in the
range of 35 below to 45 below zero.

In terms of headlines for Saturday, things get somewhat confusing
with several hazards overlapping in the afternoon. In coordination
with surrounding offices, elected to drop the Winter Weather
Advisory in our southeast by 18Z with no precipitation expected and
only patchy blowing snow. However, by 18Z on Saturday most of our
area will be meeting Wind Chill Advisory criteria, which would
transition to Wind Chill Warning criteria by Saturday evening.
However, to keep things more simple and not confuse the public with
multiple headlines, just went ahead and issued a Wind Chill Warning
starting at 18Z on Saturday, even though we would technically not be
meeting that criteria for a few hours in the afternoon.

High pressure begins to shift eastward on Sunday, with subtle warm
air advection as winds transition to southerly. Even so,
temperatures will still be much below normal with highs around zero
through southwestern MN to the lower teens over the Missouri River
corridor.

Much more significant warming then occurs through mid week as a
southerly flow remains across the region and the upper level pattern
takes on a more westerly component. Highs on Monday will be in the
20s, then into the lower to mid 30s for Tuesday and Wednesday. By
Wednesday models are pointing toward a shortwave tracking across the
Northern Plains, with a frontal boundary sliding through our area.
While this may bring light precipitation to the area, models are
differing in the specifics of this scenario. There does appear to be
some cooling for the end of next week behind this system, though
temperatures will still remain a shade above normal for this time of
year.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 542 AM CST Fri Dec 16 2016

VFR conditions to start the period will quickly deteriorate in the
late morning to mid afternoon as snow develops and expands across
the region. Worst conditions, with LIFR visibility and ceilings,
expected to affect areas near and north of I-90 this afternoon
into the evening, with gradual improvement back into MVFR range
after 17/03Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 3 PM this afternoon to noon CST
     Saturday for SDZ066>071.

     Winter Storm Warning from noon today to noon CST Saturday for
     SDZ038>040-050-052>065.

     Wind Chill Warning from noon Saturday to noon CST Sunday for
     SDZ038>040-050-052>071.

MN...Winter Storm Warning from noon today to noon CST Saturday for
     MNZ071-072-080-081-089-090-097-098.

     Wind Chill Warning from noon Saturday to noon CST Sunday for
     MNZ071-072-080-081-089-090-097-098.

IA...Winter Weather Advisory from 3 PM this afternoon to noon CST
     Saturday for IAZ001>003-012>014-020>022-031-032.

     Wind Chill Warning from noon Saturday to noon CST Sunday for
     IAZ001>003-012>014-020>022-031-032.

NE...Winter Weather Advisory from 3 PM this afternoon to noon CST
     Saturday for NEZ013-014.

     Wind Chill Warning from noon Saturday to noon CST Sunday for
     NEZ013-014.

&&

SHORT TERM...JH
LONG TERM...JM
AVIATION...JH
Hazardous weather outlook, Dec 16, 3:31 AM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 AM CST FRI DEC 16 2016

MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>065-170945-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
ROCK-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-
LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-
331 AM CST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP ACROSS THE AREA TODAY. THE SNOW WILL BECOME
HEAVY IN THE AFTERNOON AND EVENING AND CONTINUE INTO TONIGHT. IN
ADDITION, NORTHWESTERLY WINDS ARE EXPECTED TO INCREASE LATE
TONIGHT, RESULTING IN PATCHY BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL COME TO AN END BY SATURDAY AFTERNOON, WITH SNOWFALL
TOTALS OF 6 TO 9 INCHES ACROSS THE AREA. PATCHY BLOWING SNOW WILL
BE POSSIBLE INTO THE AFTERNOON WITH GUSTY NORTHWEST WINDS.

BITTERLY COLD TEMPERATURES ARE THEN EXPECTED ON SATURDAY NIGHT AND
SUNDAY. VERY DANGEROUS WIND CHILLS OF 35 BELOW TO 45 BELOW ZERO
WILL OCCUR ON SATURDAY NIGHT INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ066>071-170945-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-TURNER-LINCOLN SD-BON HOMME-
YANKTON-CLAY SD-UNION-
331 AM CST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP ACROSS THE AREA TODAY AND CONTINUE INTO
TONIGHT. IN ADDITION, NORTHWESTERLY WINDS ARE EXPECTED TO INCREASE
LATE TONIGHT, RESULTING IN PATCHY BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL COME TO AN END BY LATE SATURDAY AFTERNOON, WITH
SNOWFALL TOTALS OF 2 TO 5 INCHES ACROSS THE AREA, WITH THE HIGHER
AMOUNTS ALONG THE HIGHWAY 18 CORRIDOR. PATCHY BLOWING SNOW WILL
BE POSSIBLE INTO THE AFTERNOON WITH GUSTY NORTHWEST WINDS.

BITTERLY COLD TEMPERATURES ARE THEN EXPECTED ON SATURDAY NIGHT AND
SUNDAY. VERY DANGEROUS WIND CHILLS OF 30 BELOW TO 40 BELOW ZERO
WILL OCCUR ON SATURDAY NIGHT INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Lincoln

When
December 16, 11:00 AM CST to December 17, 9:00 AM CST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Snow accumulated 4 to 6 inches, including 5.0 inches at Lake Benton. Northerly winds increased to around 20 mph sustained with gusts around 30 mph, causing drifting snow and areas of blowing snow. The winds and falling temperatures caused wind chills to drop to 20 to 25 below zero during the storm. Some schools were dismissed early on December 16th.

Winter Storm, Lyon

When
December 16, 11:00 AM CST to December 17, 10:00 AM CST
Where
Lyon forecast zone
Reported by
CoCoRaHS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Snow accumulated 4 to 6 inches, including 4.0 inches near Marshall. Northerly winds increased to around 20 mph sustained with gusts around 30 mph, causing drifting snow and areas of blowing snow. The winds and falling temperatures caused wind chills to drop to 20 to 25 below zero during the storm. Some schools were dismissed early on December 16th.

Winter Storm, Pipestone

When
December 16, 11:00 AM CST to December 17, 9:00 AM CST
Where
Pipestone forecast zone
Reported by
Mesonet
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snow accumulated 5 to 7 inches, including 6.0 inches at Pipestone. Northerly winds increased to around 20 mph sustained with gusts around 30 mph, causing drifting snow and areas of blowing snow. The winds and falling temperatures caused wind chills to drop to 20 to 25 below zero during the storm. Some schools were dismissed early on December 16th.

Winter Storm, Murray

When
December 16, 11:00 AM CST to December 17, 10:00 AM CST
Where
Murray forecast zone
Reported by
Law Enforcement
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snow accumulated 5 to 7 inches. Northerly winds increased to around 20 mph sustained with gusts around 30 mph, causing drifting snow and areas of blowing snow. The winds and falling temperatures caused wind chills to drop to 20 to 25 below zero during the storm. Some schools were dismissed early on December 16th.

Winter Storm, Rock

When
December 16, 11:00 AM CST to December 17, 9:00 AM CST
Where
Rock forecast zone
Reported by
Public
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Snow accumulated 5 to 8 inches, including 7.8 inches at Luverne. Northerly winds increased to around 20 mph sustained with gusts around 30 mph, causing drifting snow and areas of blowing snow. The winds and falling temperatures caused wind chills to drop to 20 to 25 below zero during the storm. Some schools were dismissed early on December 16th.

Winter Storm, Nobles

When
December 16, 11:00 AM CST to December 17, 10:00 AM CST
Where
Nobles forecast zone
Reported by
Public
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Snow accumulated 5 to 8 inches, including 7.3 inches at Rushmore. Northerly winds increased to around 20 mph sustained with gusts around 30 mph, causing drifting snow and areas of blowing snow. The winds and falling temperatures caused wind chills to drop to around 20 below zero during the storm. Some schools were dismissed early on December 16th.

Winter Storm, Cottonwood

When
December 16, 12:00 PM CST to December 17, 11:00 AM CST
Where
Cottonwood forecast zone
Reported by
COOP Observer
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Snow accumulated 4 to 6 inches, including 5 inches at Windom. Northerly winds increased to around 20 mph sustained with gusts around 30 mph, causing drifting snow and areas of blowing snow. The winds and falling temperatures caused wind chills to drop to 20 to 25 below zero during the storm. Some schools were dismissed early on December 16th.

Winter Storm, Jackson

When
December 16, 12:00 PM CST to December 17, 11:00 AM CST
Where
Jackson forecast zone
Reported by
Public
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Snow accumulated 6 to 10 inches, including 10.0 inches at Jackson. Northerly winds increased to around 20 mph sustained with gusts around 30 mph, causing drifting snow and areas of blowing snow. The winds and falling temperatures caused wind chills to drop to around 20 below zero during the storm. Some schools were dismissed early on December 16th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662937, 662939, 662948, 662949, 662954, 662956, 662950, 662957.